What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 9, 7:02 PM EST, 8 minutes earlier.
Area forecast discussion, Aug 9, 7:02 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
802 PM EDT Wed Aug 9 2023
...New Update for Issuance of Severe Thunderstorm Watch...
.UPDATE...
Issued at 759 PM EDT Wed Aug 9 2023
A Severe Thunderstorm Watch has been issued for a small portion of
west-central Georgia through midnight. Cells approaching from
Alabama pose a risk for strong wind gusts and hail. These storms
should pose the highest risk severe in this area near and just
south of the lingering surface boundary. Analyzed SBCAPE in this
area of 2500-3500 J/kg will be supportive of continued severe risk
over the next few hours before gradual decrease in intensity is
expected with loss of diurnal support thereafter.
RW
&&
.SHORT TERM...
(This evening through Thursday)
Issued at 304 PM EDT Wed Aug 9 2023
Forecast remains complicated and confidence is low to medium. There
is the potential for two thunderstorm complexes to impact the CWA,
but the timing and strength of the second one remains somewhat
unclear.
THe first MCS is noted across western TN/southern MO/NE AR. This
system will continue to move east for the remainder of the afternoon
and is progged to approach NW GA just before 00Z. The second system
is noted in the water vapor imagery...a shortwave trough over
western KS. This feature will also continue to move east within the
mid level flow.
The synoptic and hi-res models continue to struggle with both of
these systems. The synoptic models seem to be having issues
differentiating between the two complexes. The hi-res models are
struggling with timing/strength. Have taken a blend of the hi-res
models for timing.
The first complex may be weakening by the time it gets to NW GA late
this afternoon and evening. It should be getting away from any good
forcing. Even though the system may be weakening overall, there
should still be enough instability around for a few strong storms or
even an isolated severe thunderstorm.
Do think the second MCS will be the main weather-maker for the CWA.
Exact timing differences abound amongst the hi-res models, but
consensus is between 06Z and 12Z for areas north of I-20. The models
really dont' have a clue what to do with tomorrow on the back side
of the MCS. Northern portions of the CWA may end up being stabilized
by precip and thick cloud cover for the afternoon. Any leftover
outflow may help trigger storms in the south tomorrow
afternoon...depending upon how far south the original system makes
it.
The second system comes with plenty of mid level forcing and even
some jet dynamics. There will also be plenty of moisture and some
instability and shear to work with. Strong storms will be likely,
with a few severe storms possible. The primary hazard for any severe
thunderstorms will be damaging wind gusts in excess of 60 mph. A few
reports of large hail are also possible along with some potential
for localized flooding, especially where storms repeatedly move. A
brief tornado cannot be ruled out.
NListemaa
&&
.LONG TERM...
(Friday morning through next Tuesday)
Issued at 304 PM EDT Wed Aug 9 2023
No major updates to the long term forecast.
By Friday, the southeast will return once again to a more
northwesterly flow regime through early next week. By now we know
what this means for us...unsettled weather. In looking at the latest
guidance, one noteworthy item that might be worth watching is a
shortwave, originating from south-central Canada that looks to dive
southward towards the Ohio/TN Valley evolving into an upper low
early next week. Per 12z runs perhaps some'drier' air behind this
system will move into some portions of the forecast area. Though as
with any system this far out (day 6/7) and within NW flow, the
timing and evolution among model guidance remains pretty widely
spread.
Not much relief in the way of temperatures either. The warm, moist
airmass that has been in place looks to stick around through the
long-term period despite rain/thunder chances and cloud cover. High
temperatures will generally be in the 90s and low temperatures in
the 70s. Will certainly need to watch the heat Friday through the
weekend as heat indices may climb to near advisory criteria.
07
&&
.AVIATION...
(00Z TAFS)
Issued at 722 PM EDT Wed Aug 9 2023
Initial potential for TSRA to affect ATL area and CSG sites in
the 01-03Z time frame this evening. Thereafter, uncertainty
increases regarding potential Friday AM additional TSRA, though
highest confidence period for ATL sites would be 10-14Z.
Thereafter, likely to be lesser coverage into afternoon. Potential
for at least MVFR cigs increases as well from 10-16Z at ATL/AHN
sites. Patchy IFR is possible. Winds remain west through the
period with speeds 4-8 kt overnight increasing to 6-12 kts on
Thursday with gusts up to 20 kts. Higher gusts possible in TSRA.
//ATL Confidence...00Z Update...
Medium confidence in tsra timing/potential and morning cigs.
High confidence on winds.
RW
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 71 87 72 90 / 60 60 30 50
Atlanta 74 89 73 92 / 60 60 30 50
Blairsville 66 79 67 84 / 80 70 40 40
Cartersville 71 86 71 90 / 60 70 30 40
Columbus 76 95 77 95 / 10 30 20 60
Gainesville 71 84 71 89 / 60 60 30 40
Macon 75 94 76 92 / 20 30 20 70
Rome 72 85 72 90 / 70 70 30 40
Peachtree City 73 91 72 92 / 30 40 30 50
Vidalia 76 94 78 95 / 10 20 20 60
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...NListemaa
LONG TERM....07
AVIATION...RW
Hazardous weather outlook, Aug 9, 3:52 PM EST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
452 PM EDT Wed Aug 9 2023
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-102100-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
452 PM EDT Wed Aug 9 2023
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Tonight...
Two waves of thunderstorms are possible from this evening into
tonight. The first round of storms is most likely to affect
portions of northwest and north Georgia this evening with strong,
gusty winds the main threat, though a gradual weakening trend is
possible.
Additional thunderstorms are possible late tonight into early
Thursday morning. Strong to severe thunderstorms would again be
possible with damaging wind gusts the main threat. Locally heavy
rainfall could cause localized flooding concerns as well.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
The potential for severe weather will continue into Thursday as
thunderstorms will be ongoing early in the morning. The Storm
Prediction Center has issued a marginal risk for severe storms
mainly along and north of a Columbus to Vidalia line.
Periods of thunderstorm activity will continue through next
Tuesday. The highest storm chances will occur during the
afternoon and evening hours each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested, but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.
In the hours before
Special weather statement, Aug 9, 4:46 PM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
546 PM EDT Wed Aug 9 2023
GAZ001-002-092215-
Walker GA-Dade GA-
546 PM EDT Wed Aug 9 2023
...Strong thunderstorms will impact portions of western Walker and
Dade Counties through 615 PM EDT...
At 546 PM EDT, a line of strong thunderstorms was along a line
extending from Orme to near Stevenson to Fackler, and moving east at
40 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
Chattanooga Valley, Rising Fawn, Cole City, Wildwood, Fairview,
Stephensville, Chattanooga Valley, New England, Morganville, Hooker,
Cloudland Canyon State Park, and Cooper Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3499 8527 3477 8529 3459 8541 3459 8553
3486 8559 3498 8560
TIME...MOT...LOC 2146Z 286DEG 36KT 3504 8581 3490 8582 3480 8588
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 9, 5:14 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
614 PM EDT Wed Aug 9 2023
GAZ001>003-011-092245-
Chattooga GA-Catoosa GA-Walker GA-Dade GA-
614 PM EDT Wed Aug 9 2023
...Strong thunderstorms will impact portions of western Catoosa,
Walker, Dade and northwestern Chattooga Counties through 645 PM
EDT...
At 614 PM EDT, a line of strong thunderstorms was along a line
extending from Lone Oak to near New England to Powell, and moving
east at 30 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Lafayette, Ringgold, Trenton, Fort Oglethorpe, Rossville,
Chickamauga, Lookout Mountain, Chattanooga Valley, La Fayette, Menlo,
Center Post, Blue Spring, Fairview, Linwood, Cloudland, Chattanooga
Valley, Hooker, Cloudland Canyon State Park, Cooper Heights, and Rock
Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3499 8508 3481 8516 3443 8548 3443 8549
3498 8560
TIME...MOT...LOC 2214Z 285DEG 26KT 3521 8540 3488 8543 3453 8587
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 9, 5:31 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
631 PM EDT Wed Aug 9 2023
GAZ001>004-011-092300-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Dade GA-
631 PM EDT Wed Aug 9 2023
...Strong thunderstorms will impact portions of Catoosa, Whitfield,
Walker, south central Dade and Chattooga Counties through 700 PM
EDT...
At 631 PM EDT, a line of strong thunderstorms was along a line
extending from Indian Springs to Noble to Desoto State Park, and
moving east at 35 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Dalton, Lafayette, Summerville, Ringgold, Fort Oglethorpe,
Chickamauga, Trion, Varnell, Tunnel Hill, Cohutta, La Fayette, Menlo,
Center Post, Subligna, Blue Spring, Linwood, Beaverdale, Villanow,
Cloudland, and James H. Floyd State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3499 8481 3477 8488 3461 8505 3462 8506
3459 8508 3458 8511 3454 8513 3442 8526
3443 8549 3469 8555 3483 8534 3499 8522
TIME...MOT...LOC 2231Z 273DEG 32KT 3497 8517 3478 8523 3444 8559
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 9, 6:01 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
701 PM EDT Wed Aug 9 2023
GAZ002-004>007-011-012-019-092330-
Chattooga GA-Gilmer GA-Whitfield GA-Walker GA-Gordon GA-Murray GA-
Floyd GA-Fannin GA-
701 PM EDT Wed Aug 9 2023
...Strong thunderstorms will impact portions of western Gilmer,
Murray, northeastern Floyd, eastern Whitfield, southeastern Walker,
Gordon, northeastern Chattooga and northwestern Fannin Counties
through 730 PM EDT...
At 701 PM EDT, a line of strong thunderstorms was along a line
extending from Beaverdale to near North Georgia Speedway to near
Everett Springs, and moving east at 35 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Dalton, Calhoun, Chatsworth, Eton, Resaca, Plainville, Ranger,
Crandall, Sumac, Subligna, Jones Mill, Redbud, Lake Marvin, Conasauga
Lake, Beaverdale, Oakman, Fort Mountain State Park, Carters,
Sonoraville, and Tails Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3495 8443 3463 8456 3440 8479 3440 8495
3438 8497 3440 8498 3438 8498 3439 8500
3438 8501 3447 8533 3474 8498 3495 8489
TIME...MOT...LOC 2301Z 285DEG 30KT 3491 8482 3471 8487 3445 8517
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH